Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Hastings, NE

March 12, 2006Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 12, 2006, 7:15 AM CST for Smith County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2006, 7:15 AM CST (13:15 UTC)
Expired
Mar 12, 2006, 7:29 AM CST
In force
14 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Smith County, KS

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:25 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 12, 5:25 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
525 AM CST SUN MAR 12 2006

.UPDATE...ADDED THUNDERSTORMS THIS MORNING ONE COUNTY WEST INTO
OSBORNE AND SMITH COUNTIES. ELEVATED CONVECTION WILL BE VERY CLOSE
TO THE CWFA...AND MAY BE JUST A HAIR FURTHER WEST. COVERAGE STILL
PRETTY LIMITED.

&&

.PREV DISCUSSION...SURFACE LOW FINALLY LIKELY TO EMERGE ON THE FRONT
RANGE AS PRESSURE FALLS INCREASE ACROSS SOUTHWEST NEBRASKA AT 10Z.
STRONG UPPER SYSTEM ON THE MOVE THROUGH THE ROCKIES. CWFA
TEMPERATURES AT 4 AM RANGE FROM THE MIDDLE 30S TO LOWER 40S.

QUITE COMPLEX FORECAST FOR THE CWFA TODAY AND TONIGHT. THE MAIN
ISSUES ARISE FROM CLEARING IN SOUTHERN ZONES TODAY RESULTING IN
A SHARP TEMPERATURES GRADIENT ACROSS THE CWFA...AND WHETHER
PRECIPITATION WILL REALLY AMOUNT TO MUCH AT ALL.

SOME PRETTY IMPRESSIVE WARM ADVECTION SEEN ON THE PROFILERS OF
WESTERN KANSAS/NEBRASKA EARLY THIS MORNING. H85 MOISTURE SURGE
FINALLY WORKING INTO EASTERN KANSAS WITH LOWER CLOUDS DEVELOPING
BUT DEEPER MOISTURE DOWN TO THE SURFACE SLOWING WORKING THROUGH
OKLAHOMA. MID CLOUDS OVERNIGHT HAVE PRETTY MUCH COVERED THE REGION
AND CLOUDS WILL BE THE CASE FOR THE MORNING FOR MOST OF THE AREA.
MODELS DEPICT WARM ADVECTION LIFT ALONG WITH WEAK MID LEVEL LIFT
WILL TAP INTO MOISTURE...AND WE NOW HAVE ISOLATED CELLS NEAR
WICHITA. GOOD AGREEMENT THAT THIS POSSIBILITY EXISTS OVER THE
EASTERN CWFA AND HAVE CONTINUED THAT RISK. POCKET OF ELEVATED
INSTABILITY DEPICTED NICELY ON THE NAM AND GENERALLY IMPACTS
SOUTHEAST CWFA PRIMARILY. THIS SEEM TO FIT THE LEADING AREA
OF SURGING MOISTURE.

THIS ALSO FITS ALONG WITH THE DEVELOPMENT OF THE SURFACE FRONTAL
BOUNDARY ACROSS NORTHERN KANSAS BY LATE MORNING. RUC/NAM BOTH
SHOW THIS LIFTING SAY CLOSE TO HIGHWAY 6 IN SOUTHERN NEBRASKA.
06Z NAM FURTHER NORTH. HOWEVER 06Z GFS NOT AT FAR NORTH. THIS
IS THE MAIN ISSUE TODAY WITH TEMPERATURES. TEMPERATURES TO THE
SOUTH OF BOUNDARY COULD SOAR...ESPECIALLY ONCE DRY LINE RIFLES
EAST BY MIDDAY ACROSS KANSAS. TO THE NORTH...ONLY LIMITED RISE
IN TEMPERATURES LIKELY WITH CLOUDS...EAST WINDS...AND SOME
LIGHT PRECIPITATION POSSIBLE. TRIED TO SHARPEN THINGS UP ON
THE TEMPERATURE/CLOUD COVER SIDE TODAY...WITH NEARLY A 30
DEGREE RANGE IN TEMPERATURES LIKELY FROM NORTH TO SOUTH. RIGHT
NOW...ANTICIPATE AT LEAST SOME LEVEL OF CLEARING AS FAR NORTH
AS THE FIRST TIER OF NEBRASKA COUNTIES. ONE OTHER ISSUE WHICH
COULD ARISE IS SOME WIND ISSUES IN THE FAR SOUTHERN CWFA BEHIND
THE DRY-LINE. SOUTHWEST WINDS AT H85 OF 35 TO 45 KNOTS LIKELY TO
MIX DOWN WITH SIGNIFICANT MID LEVEL MOMENTUM TRANSFER. HAVE
INCREASED WINDS IN THOSE AREAS TO 20 TO 30 MPH...BUT NEAR
ADVISORY LEVEL WINDS POSSIBLE.

UPPER WAVE TRACK IS NOT FAVORABLE FOR SIGNIFICANT PRECIPITATION
OVER MOST OF THE CWFA. CONSENSUS IS THINGS WILL BE TOO FAR NORTH
ALTHOUGH THE LATEST UKMET IS A BIT FURTHER SOUTH. OTHER CONSENSUS
IS THE DRY AIR WILL RAPIDLY SURGE EAST...EFFECTLY CUTTING MOISTURE
TO THE SOUTH...AND LEAVING A NARROW AXIS OF MOISTURE AVAILABILITY
FROM THE EAST. WHILE MAIN FRONTOGENETIC FORCING IS CLEARLY NORTH
OF THE CWFA...MODELS ATTEMPT TO PUMP SOME PRECIPITATION ALONG THE
COLD FRONTAL SURGE THIS EVENING. GFS LOOKS WAY OVERDONE...AS FRONT
PLOWS INTO VERY DRY AIR MASS OVER SOUTHERN CWFA. HIGH BASED SHOWERS
SEEMS MOST PLAUSIBLE. TO THE NORTH...A MIXTURE OF RAIN AND SNOW WILL
OCCUR...AND EVENTUALLY SPILL SOME FROZEN PRECIPITATION FURTHERR
SOUTH BEHIND THE FRONT. AGREE WITH PREVIOUS GID FORECASTER AND
WWD...WITH MAYBE AN INCH OR SO THE FAR NORTHERN ZONES POSSIBLE.
LOOKS LIKE WE ESCAPE SIGNIFICANT SNOW.

BACKED OFF PRECIPITATION TO FLURRIES MONDAY AND KEPT THE NOON TIME
CUTOFF. MAIN ISSUE MONDAY IS CHILLY TEMPERATURES AND BRISK WINDS.

FEW...IF ANY...CHANGES THEREAFTER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05
Hazardous weather outlook, Mar 12, 5:52 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
552 AM CST SUN MAR 12 2006

KSZ005-017-NEZ039>041-060-072-073-082-083-131200-
PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-DAWSON-GOSPER-PHELPS-FURNAS-
HARLAN-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA NORTH OF HIGHWAY 92...AND WEST OF HIGHWAY 183...AND
FOR PORTIONS OF NORTH CENTRAL KANSAS ALONG AND WEST OF HIGHWAY
183.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ046>049-061-131200-
SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART SOUTH CENTRAL
NEBRASKA ALONG AND ABOUT 20 MILES EITHER SIDE OF STATE HIGHWAY 92.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY
FUELS...AND OCCASIONALLY BRISK WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ062>064-074>077-084>087-131200-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...ALONG AND SOUTH OF INTERSTATE 80...AND EAST OF STATE
HIGHWAY 10.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...AN ISOLATED STRONG OR SEVERE THUNDERSTORM
IS POSSIBLE. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER.
IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH BY EVENING.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY
FUELS...AND OCCASIONALLY BRISK WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORT THROUGH THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-131200-
SMITH-JEWELL-OSBORNE-MITCHELL-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF NORTH CENTRAL
KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...AN ISOLATED SEVERE THUNDERSTORM MAY
OCCUR. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER.
IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORTS THIS MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:29 AM CSTSevere Thunderstorm WarningGIDNuckolls23 min
Mar 12, 7:56 AM CSTSevere Thunderstorm WarningGIDThayer34 min
Mar 12, 8:21 AM CSTSevere Thunderstorm WarningGIDFillmore18 min
Mar 12, 7:40 AM CSTSevere Thunderstorm WarningGIDJewell15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.